Flash Flood, Merrimack
- When
- August 12, 1:30 AM EST to 3:00 AM EST
- Where
- Merrimack County, Contoocook
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.298, -71.680 (the zone’s center; the record gives no point)
Thunderstorms produced 2 to 4 inches of rain in an hour and caused roads and streets to flood. Emergency Management Agency officials reported 3 ft of water over Route 4 in Chichester during the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Thunderstorms produced 2 to 4 inches of rain in an hour and caused roads and streets to flood. Emergency Management Agency officials reported 3 ft of water over Route 4 in Chichester during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 8:50 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 950 PM EDT MON AUG 11 2003 CONVECTIVE ACTIVITY DECREASING ACROSS FA. WILL GO WITH SCT SHRA REST OF THE NIGHT AS AIR BEHIND TSTMS MORE STABLE. UPDATED ZONES ALREADY SENT. NO OTHER MAJOR CHANGES NEEDED. .GYX...NIL SJB
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 413 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW HAMPSHIRE THIS AFTERNOON AND TONIGHT. THESE COUNTIES HAVE RECEIVED VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS. THIS ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN THE WATCH AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE WATCH AREA. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
1000 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0839 PM POWNAL ME WIND DAMAGE
08/11/03 CUMBERLAND TREES AND POWER LINES DOWN.
4 REPORTS RCVD BETWEEN
839 PM TO 859 PMNHZ005-007>010-013-014-120700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 110 AM EDT TUE AUG 12 2003 ...SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE EARLY THIS MORNING... SHOWERS...AND SCATTERED THUNDERSTORMS...WILL PRODUCE LOCALLY HEAVY RAINS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE THROUGH 300 AM. AS THE HEAVIEST RAIN FALLS ACROSS SULLIVAN...MERRIMACK... BELKNAP AND ROCKINGHAM COUNTIES...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN 45 MINUTES. LOOK FOR THE HEAVIEST RAIN TO FALL ACROSS MERRIMACK COUNTY...IN PLACES LIKE HOPKINTON...CANTERBURY AND LOUDON. THIS COULD RESULT IN STREET FLOODING AND LOCALIZED FLOODING IN LOW LYING AREAS. IN ADDITION...SOME OF THESE AREAS HAVE RECEIVED VERY HEAVY RAINS DURING THE PAST SEVERAL DAYS...AND THE ADDITIONAL RAIN COULD PUSH CREEKS AND STREAMS TO NEAR BANKFULL. IF YOU LIVE NEAR A STREAM OR CREEK...BE ON THE ALERT FOR RAPID RISES AND BE PREPARED TO ACT IF FLOODING IS OBSERVED. HAYES
NHZ008-120730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 225 AM EDT TUE AUG 12 2003 ...A STRONG THUNDERSTORM WILL MOVE ACROSS CENTRAL MERRIMACK COUNTY THROUGH 325 AM... A STRONG THUNDERSTORM SOUTH OF BRADFORD AT 225 AM WILL MOVE NORTHEAST DURING THE NEXT HOUR. AS THE STORM PASSES BRADFORD... WARNER...WATERLOO AND WEBSTER...WIND GUSTS TO 35 MPH ARE POSSIBLE...AS WELL AS PEA SIZED HAIL. IN ADDITION...THIS STORM HAS THE POTENTIAL TO PRODUCE UP TO ONE AND ONE-QUARTER INCH OF RAIN IN LESS THAN 30 MINUTES. THIS WOULD RESULT IN STREET FLOODING AS WELL AS FLOODING OF LOW LYING AREAS. SMALL STREAMS AND CREEKS IN THE AREA MAY QUICKLY RISE TO BANKFULL AS THE STORM PASSES. HAYES
The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 06:32 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333540.